Jump to content

Slownumbers81: Beginning to taper of Citalopram... any advice?


slownumbers81

Recommended Posts

Hi everyone! I'm new here. I've been taking 20mg of Citalopram for the last two years, and made the decision to taper off and eventually go completely off the medicine in the next few months. Does this seem like a good tapering plan? Here is what I was thinking:

 

From 20mg down to...

- 15mg for 1 week

- 10mg for 1 week

- 5mg for 1 week

- 2.5mg for 1 week

- End

 

Is this a good or bad plan? Should I change each dosage to longer than just 1 week, like 2 or 3? So far I've been on the 15mg for about 4 days now and I have mild but manageable side effects: dizzy, very mild occasional headache... other than that I've been fine. Interested in hearing others experiences and recommendations :)

 

Background story: The reason I initially started taking them two years ago was because of a series of very stressful events that happened in a very short time period and I just felt like I couldn't deal with it. Two years later, I feel like I am in a much better place and I do admit the medicine as helpful. I've also found other ways of increasing my happiness and well being such as mindfulness meditation, exercise, etc. I am ready to give the med-free life a try and feel like I have found a lot of good ways to cope with my stress when it does come up.

Link to comment
  • Moderator Emeritus

Slownumbers81,

 

Your tapering plan is a very bad idea, in my opinion.  Taper off that fast and I can almost guarantee that you will suffer prolonged antidepressant withdrawal syndrome.

 

Please read these topics before proceeding:

 

http://survivingantidepressants.org/index.php?/topic/2023-tips-for-tapering-off-celexa-citalopram/?hl=citalopram

 

http://survivingantidepressants.org/index.php?/topic/1024-why-taper-by-10-of-my-dosage/

 

You might want to read through some of the 'Introductions and updates' to understand what happens when a person tapers too quickly.  There's a link to mine in my signature area with the drug history if you care to start there.  I tapered off Lexapro over three and a half months, ending December 14, 2011, and I am not quite back to normal yet.  The first five to six months were absolute hell.

 

Welcome to the forum.  You'll find lots of solid information and friendly support here.

Psychotropic drug history: Pristiq 50 mg. (mid-September 2010 through February 2011), Remeron (mid-September 2010 through January 2011), Lexapro 10 mg. (mid-February 2011 through mid-December 2011), Lorazepam (Ativan) 1 mg. as needed mid-September 2010 through early March 2012

"Never attribute to malice that which is adequately explained by stupidity." -Hanlon's Razor


Introduction: http://survivingantidepressants.org/index.php?/topic/1588-introducing-jemima/

 

Success Story: http://survivingantidepressants.org/index.php?/topic/6263-success-jemima-survives-lexapro-and-dr-dickhead-too/

Please note that I am not a medical professional and my advice is based on personal experience, reading, and anecdotal information posted by other sufferers.

 

Link to comment
  • Moderator Emeritus

Agree with Jemima.  Don't make any more cuts until you've had a chance to read through the tapering advice and tips on this forum. We recommend cuts of no more than 10% of your current dosage at one time, and to start with, holding for three or four weeks between cuts.

 

It's best to start slow and see how your body responds. Withdrawal reactions unfold over a period of weeks and months, so you can't really tell by your immediate response how well you're doing. If you go more slowly you will become familiar with how your own body reacts to cuts as the process unfolds over time. Once you see how it goes, if you find you're recovering quickly, you can then speed up.

 

Some, a few, people do okay with quick tapers. But when people don't do okay, they do so very badly and suffer so much, and risk such great losses, that we feel here it's better to start slow and risk going slower than you maybe could for a while, and then speed up if you can, rather than start fast and then end up sorry and suffering for a year or more.

Started on Prozac and Xanax in 1992 for PTSD after an assault. One drug led to more, the usual story. Got sicker and sicker, but believed I needed the drugs for my "underlying disease". Long story...lost everything. Life savings, home, physical and mental health, relationships, friendships, ability to work, everything. Amitryptiline, Prozac, bupropion, buspirone, flurazepam, diazepam, alprazolam, Paxil, citalopram, lamotrigine, gabapentin...probably more I've forgotten. 

Started multidrug taper in Feb 2010.  Doing a very slow microtaper, down to low doses now and feeling SO much better, getting my old personality and my brain back! Able to work full time, have a full social life, and cope with stress better than ever. Not perfect, but much better. After 23 lost years. Big Pharma has a lot to answer for. And "medicine for profit" is just not a great idea.

 

Feb 15 2010:  300 mg Neurontin  200 Lamictal   10 Celexa      0.65 Xanax   and 5 mg Ambien 

Feb 10 2014:   62 Lamictal    1.1 Celexa         0.135 Xanax    1.8 Valium

Feb 10 2015:   50 Lamictal      0.875 Celexa    0.11 Xanax      1.5 Valium

Feb 15 2016:   47.5 Lamictal   0.75 Celexa      0.0875 Xanax    1.42 Valium    

2/12/20             12                       0.045               0.007                   1 

May 2021            7                       0.01                  0.0037                1

Feb 2022            6                      0!!!                     0.00167               0.98                2.5 mg Ambien

Oct 2022       4.5 mg Lamictal    (off Celexa, off Xanax)   0.95 Valium    Ambien, 1/4 to 1/2 of a 5 mg tablet 

 

I'm not a doctor. Any advice I give is just my civilian opinion.

Link to comment

Hi and welcome

 

I am on Citalopram and Imipramine.  I made two cuts very far apart at 5mgs.  I think because of the Imipramine the first two drops in dose which were quite far apart were unevenful.

 

When I attempted the third reduction of anothr 5mgs.  it was rough.  Alot of WD symptoms, particularly anxiety (for me it's a biggy).

I stopped the taper at that point in time.

 

This method which was larger cuts in dose, very far apart is counterproductive for me.

 

The plan you selected is way too much, too soon.  Not trying to scare you, just letting you know weekly drops can bring on extreme symptoms.  Chances are if this happened you would end up reinstating and stabilizing for a spell and then trying again.

 

Don't mean to sound like a 'know it all' or tell you what to do.  I have other experiences with tapering other ssri's. 

 

You should be hearing from some other members shortly.

Intro: http://survivingantidepressants.org/index.php?/topic/1902-nikki-hi-my-rundown-with-ads/

 

Paxil 1997-2004

Crossed over to Lexapro Paxil not available

at Pharmacies GSK halted deliveries

Lexapro 40mgs

Lexapro taper (2years)

Imipramine

Imipramine and Celexa

Now Nefazadone/Imipramine 50mgs. each

45mgs. Serzone  50mgs. Imipramine

Link to comment

Hi slownumbers 81

 

I'd definitely go slower, reduce by less, 10% less at the most, and wait longer between each reduction. When go faster when failure is more likely, go through alot of distress and maybe be affected for ever? And there's a probability that if you fail, reinstate and then try to reduce again, the w/d symptoms happen sooner.

 

There's lots of info on this forum. You've come to the right place. How are you now after over a week?

Started citalopram May 12, from 10 to 40 mg/d over 2 months

 

Wanted to come off in May 13 and did it too quickly: decrease from 40 to 0 mg/d over 2 weeks; WD from then onwards, increasing in intensity to be unbearable at 4 weeks later;  reinstated 10 mg/d for 2 days (WD severity halved); reinstated 20 mg/d (initial WD symptoms decreased but not gone entirely until after 8 weeks)

 

Started 5--7% taper: Aug 13: 19 mg/d, mild WD on day 3; thereafter none notable; Nov 13: 18 mg/d, no WD; Dec 13: 17 mg/day, no WD for 3 weeks, then (at Christmas) tearfulness; Jan 14: 16.7 mg/d, Apr 14: 15.7 mg/d, Jun 14: 14.5 mg/d; Jul 14: 13.5 mg/d (6.9% reduction), Aug 14: 12.5 mg/d (7.4% reduction)

 

Sharing experience makes a difference

Link to comment

Please sign in to comment

You will be able to leave a comment after signing in



Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy